California, 2011

High Wind in California, April 28 to 29, 2011

April 28 to 29, 2011 · NWS VEF · 4 events in 3 counties and zones

A Pacific storm system and associated cold front brought strong west to southwest winds ahead of the front, and strong north winds behind the front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A Pacific storm system and associated cold front brought strong west to southwest winds ahead of the front, and strong north winds behind the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 28, 1:52 PM PST, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 28, 1:52 PM PST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
252 PM PDT THU APR 28 2011

.SYNOPSIS...AN AREA OF LOW PRESSURE MOVING THROUGH THE WESTERN
STATES WILL BRING AN EXTENDED PERIOD OF WINDS TO THE MOJAVE DESERT
AND SOUTHERN GREAT BASIN THROUGH SATURDAY. TEMPERATURES WILL BE WELL
BELOW NORMAL ON SATURDAY. HIGH PRESSURE WILL LEAD TO WARMER
TEMPERATURES EARLY NEXT WEEK.
&&

.SHORT TERM...STRONG WINDS ARE EXPECTED DURING THE PERIOD AS A LOW
PRESSURE SYSTEM PASSES ACROSS THE REGION TONIGHT THROUGH FRIDAY
EVENING. MODELS HAVE TRENDED SLIGHTLY FASTER WITH THIS SYSTEM...WITH
THE COLD FRONT NOW PROGGED TO PASS THROUGH THE LAS VEGAS VALLEY AS
EARLY AS LATE MORNING/EARLY AFTERNOON NOW... AND COMPLETELY THROUGH
MOHAVE COUNTY BY 8PM MST ON FRIDAY. THE MAIN CONCERN IS STILL THE
LONG DURATION OF STRONG AND GUSTY WINDS THROUGH SATURDAY ACROSS THE
REGION. WINDS ACROSS SAN BERNARDINO COUNTY HAVE ALREADY BEGUN TO
INCREASE WITH GUSTS APPROACHING 40-45MPH NEAR THE BARSTOW DAGGETT
AREA AS OF 250 PM PDT. NO CHANGES WERE NEEDED TO THE WIND ADVISORY
WHICH GOES INTO EFFECT AT 300 PM AND LASTS UNTIL 7AM TOMORROW
MORNING. BREEZY TO WINDY CONDITIONS ARE EXPECTED AREAWIDE THROUGH
THE NIGHT...BUT REMAIN LARGELY BELOW ADVISORY CRITERIA (OUTSIDE OF
SAN BERNARDINO COUNTY)

A TIGHT PRESSURE GRADIENT (10 MB BETWEEN TPH AND LAS AND 13-14MB
BETWEEN RNO AND LAS) IS STILL PROGGED BEHIND THE FRONT...SO HAVE
ISSUED A WIND ADVISORY FOR ESMERALDA AND CENTRAL NYE COUNTIES FOR
FRIDAY...BUT AGAIN...MOST OTHER LOCATIONS ARE EXPECTED TO REMAIN
LARGELY JUST BELOW WIND ADVISORY CRITERIA...WITH GUSTS BETWEEN 30-40
MPH THE NORM. THE EARLIER FROPA WILL HAVE AN IMPACT ON MAX DAYTIME
TEMPS TOMORROW AND OPTED TO DECREASE TEMPERATURES ACROSS THE TOP
TWO-THIRDS OF THE CWA. OVERALL...THERE SHOULD BE AROUND A 15-20
DEGREE DROP BETWEEN TODAYS HIGHS AND SATURDAYS MAX TEMPS. THE MOST
SIGNIFICANT WINDS ACTUALLY LOOK TO BE ON SATURDAY AS A RESULT OF
ANOTHER PULSE OF ENERGY ROUNDING THE BASE OF THE TROUGH WHICH IS
WELL EAST OF THE AREA BY THEN....TIGHTENING NORTHERLY SURFACE
GRADIENTS EVEN FURTHER. WIND ADVISORIES LOOK LIKE A SURE BET AT THIS
POINT FOR THE COLORADO RIVER VALLEY ZONES...AND POSSIBLY NORTH INTO
CLARK COUNTY. WILL HOLD OFF ON ISSUING ANY PRODUCTS FOR NOW...AND
LEAVE IT TO THE NEXT SHIFT AND A FRESH MODEL RUN.

.LONG TERM...SUNDAY THROUGH THURSDAY...THERE COULD BE LINGERING WIND
EFFECTS ALONG THE BACKSIDE OF A DEPARTING LOW ON SUNDAY. THIS WOULD
BE IN FORM OF CONTINUED BREEZY CONDITIONS ALONG PORTIONS OF THE
SOUTH/SOUTHEASTERN CWA AND ESPECIALLY ALONG THE COLORADO RIVER
VALLEY. TEMPERATURES ON SUNDAY ARE EXPECTED TO INCREASE OVER
SATURDAY BUT STILL REMAIN SEVERAL DEGREES BELOW NORMAL IN THE WEST
TO AS MUCH AS 5-8 DEGREES BELOW NORMAL IN THE CENTRAL AND EAST.
MONDAY STILL LOOKS LIKE A TRANSITION DAY AS SHORTWAVE RIDGING MOVES
OVER THE AREA BACKING THE UPPER FLOW FROM NORTHERLY TO WESTERLY AND
WARMING TEMPERATURES BACK TO NEAR NORMAL. DRY CONDITIONS AND A
WARMING TREND ARE ON TAP FOR TUESDAY THROUGH THURSDAY WITH
TEMPERATURES WARMING TO ABOUT 10 DEGREES ABOVE NORMAL BY WEDNESDAY.
ONE CAVEAT TO THE GOING FORECAST IS THAT THE OPERATIONAL GFS AND ITS
ENSEMBLE MEMBERS ARE DEVELOPING WEAK TROUGHING OFF THE SOUTHERN
CALIFORNIA COAST. IT IS STILL A LITTLE TOO EARLY TO DETERMINE IF
THIS WILL HAVE ANY IMPACT ON THE AREA WEATHER...INCLUDING THE
CURRENT FORECAST OF MUCH WARMER CONDITIONS...SO WILL JUST KEEP IT IN
MIND FOR NOW.
&&

.AVIATION...FOR MCCARRAN...A STRONG COLD FRONT WILL MAKE ITS WAY
INTO FAR NORTHERN NEVADA BY 00Z AND WILL CONTINUE TO SINK SOUTH
THROUGH FRIDAY. SOUTHWEST WINDS TODAY WILL GENERALLY BE 15-25KTS BUT
GUSTS COULD REACH AS HIGH AS 35KTS IN THE LATE AFTERNOON. THE LATEST
MODEL FORECASTS STILL BRING THE COLD FRONT TO KLAS BETWEEN 15Z AND
18Z FRIDAY BUT THE STRONGER PUSH OF NORTHERLY WINDS WILL BE FRIDAY
AFTERNOON AND EVENING. VARIABLE CLOUDS AOA 25K FEET THROUGH FRIDAY
MORNING THEN CLEARING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AN APPROACHING STORM IS INCREASING SOUTHWEST WINDS OVER
MUCH OF THE AREA THIS AFTERNOON AND WILL CONTINUE INTO THE EVENING.
WIND SPEEDS WILL GENERALLY BE 15-25KTS WITH GUSTS TO 35KTS. STRONGER
WINDS WITH GUSTS OVER 40KTS TO CONTINUE INTO FRIDAY OVER WESTERN SAN
BERNARDINO COUNTY. A POTENT COLD FRONT WILL BEGIN TO MOVE THROUGH
THE FORECAST AREA TONIGHT AND CONTINUE SOUTH ON FRIDAY BRINGING
GUSTY...POTENTIALLY STRONG NORTHERLY WINDS BEHIND IT. VARIABLE HIGH
CLOUDS ARE EXPECTED TODAY AND TONIGHT WITH A MIX OF MID LEVEL CLOUDS
THROUGH FRIDAY MORNING.
&&

.FIRE WEATHER...DECIDED NOT TO UPGRADE FIRE WEATHER WATCH FOR
NORTHWEST ARIZONA ON FRIDAY AS NOT ENTIRELY CONFIDENT WINDS WILL
MEET CRITERIA. THE NEXT SHIFT WILL MAKE THE FINAL CALL. ON THE OTHER
HAND...THE SATURDAY FIRE WEATHER WATCH FOR THE COLORADO RIVER VALLEY
ZONES LOOKS MORE LIKELY TO BE UPGRADED TO A WARNING WITHIN THE NEXT
24 HOURS DUE TO INCREASED CONFIDENCE IN STRONG NORTH WINDS AND VERY
LOW RELATIVE HUMIDITY VALUES.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 11 AM TO 11 PM PDT FRIDAY FOR NVZ014.
     FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR NVZ466.
AZ...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR AZZ101.
     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR AZZ102.
CA...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR CAZ229.
     WIND ADVISORY UNTIL 7 AM PDT FRIDAY FOR CAZ519-523-524. &&

KENNEDY/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 28, 3:59 AM PST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
459 AM PDT THU APR 28 2011

CAZ523>526-290900-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-
459 AM PDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON THROUGH
7 AM FRIDAY MORNING FOR AREAS OF SAN BERNARDINO COUNTY DESERTS
NORTH OF HIGHWAY 58 AND INTERSTATE 40.

WEST WINDS 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

MOTORISTS...ESPECIALLY OF HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS...
ESPECIALLY ON NORTH-SOUTH ROADS. IN ADDITION...STRONG WINDS OVER
DESERT AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL
UNDER A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AS AN AREA OF LOW PRESSURE MOVES THROUGH THE INTERMOUNTAIN WEST
FRIDAY AND SATURDAY IT WILL REMAIN WINDY ACROSS THE HIGH DESERT OF
SAN BERNARDINO COUNTY. STAY TUNED AS ADDITIONAL WIND PRODUCTS MAY
BE NEEDED. TEMPERATURES WILL BE MUCH COLDER ON SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519>522-290900-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-
459 AM PDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 7 AM PDT
FRIDAY FOR THE EASTERN SIERRA SLOPES OF INYO COUNTY.

FAVORABLE CONDITIONS WILL DEVELOP FOR DOWNSLOPE WINDS AT
HIGHER ELEVATIONS OF THE EASTERN SIERRA SLOPES. WEST WINDS OF 35
TO 45 MPH WITH GUSTS UP TO 65 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WIND WILL SHIFT TO A NORTHERLY DIRECTION ON FRIDAY AND
SATURDAY FOLLOWING THE PASSAGE OF A COLD FRONT. TEMPERATURES WILL
BE MUCH COLDER BY SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME SUNDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-003-290900-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
459 AM MST THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS WILL BECOMING GUSTY THIS AFTERNOON AND CONTINUE
INTO THE EVENING. HOWEVER...NO NEED FOR ANY HAZARDOUS WEATHER
PRODUCTS IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY WEST WINDS WILL CONTINUE THROUGH FRIDAY BEFORE SHIFTING TO A
NORTHERLY DIRECTION SATURDAY FOLLOWING THE PASSAGE OF A COLD
FRONT. TEMPERATURES WILL BE MUCH COLDER ON SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ002-036-CAZ527-NVZ021-290900-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
459 AM PDT THU APR 28 2011 /459 AM MST THU APR 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST TO WEST WINDS WILL BECOMING GUSTY THIS AFTERNOON AND
CONTINUE INTO THE EVENING. HOWEVER...NO NEED FOR ANY HAZARDOUS
WEATHER PRODUCTS IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY WEST WINDS WILL CONTINUE THROUGH FRIDAY BEFORE SHIFTING TO A
NORTHERLY DIRECTION ON SATURDAY. NORTH WINDS WILL BE STRONGEST ON
SATURDAY AND A HAZARDOUS WEATHER PRODUCT FOR WINDS WILL LIKELY BE
NEEDED. TEMPERATURES WILL BE MUCH COLDER ON SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NVZ014>020-022-290900-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
459 AM PDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST TO WEST WINDS WILL BECOMING GUSTY THIS AFTERNOON AND
CONTINUE INTO THE EVENING. HOWEVER...NO NEED FOR ANY HAZARDOUS
WEATHER PRODUCTS IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS WILL SHIFT AND INCREASE IN SPEEDS FROM THE NORTHWEST ACROSS
SOUTH CENTRAL NEVADA FRIDAY. THE COLD FRONT WILL SWEEP ACROSS THE
REST OF SOUTHERN NEVADA FRIDAY NIGHT WITH STRONG NORTH WIND
PERSISTING THROUGH SATURDAY. STAY TUNED...HAZARDOUS WEATHER
PRODUCTS FOR WINDS WILL LIKELY BE NEEDED. TEMPERATURES WILL BE MUCH
COLDER ON SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PIERCE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Western Mojave Desert

When
April 28, 3:55 PM PST
Where
Western Mojave Desert forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust occurred at Bicycle Lake (KBYS) on Fort Irwin.

High Wind, Owens Valley

When
April 28, 6:54 PM PST to 8:50 PM PST
Where
Owens Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

The peak gust for this event was 60 mph 5 miles SSE of Independence at 2050 PST.

High Wind, Eastern Sierra Slopes of Inyo County

When
April 28, 7:50 PM PST
Where
Eastern Sierra Slopes of Inyo County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
36.511, -117.411 (the zone’s center; the record gives no point)

This gust occurred 4 miles SW of Independence.

High Wind, Owens Valley

When
April 29, 6:46 AM PST to 12:00 PM PST
Where
Owens Valley forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$2,000
Reported by
ASOS

The peak gust for this event occurred at the Bishop Airport (KBIH) at 0646 PST. A 4 to 6 foot diameter tree was blown down near Big Pine, and dust storm conditions affected parts of the Owens Valley through the morning.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287800, 287801, 287802, 287803.